E-mail: admin@tro.dk


Harmless medicine!???

This isn't something people should be worrying about who are taking ibuprofen!???

Publish date
27 Jul 2015 22:58

Rare side effect of Tylenol causes burns to woman's body


An Indiana woman was feeling sick during a vacation, took Tylenol, and ended up with burns to 40 percent of her body as a side effect, WSMV reported.

Donna Emley, of Fort Wayne, Indiana, was diagnosed with Stevens-Johnson syndrome and sent to the burn unit at Vanderbilt University Medical Center in Nashville. She had been vacationing near Bowling Green, Kentucky.

"My eyes and face were swollen, and I had a rash all over my trunk," Emley told WSMV.

Emley is now fighting to keep her eyesight. Her husband, Dennis Emley, said doctors have put amniotic membranes in her eyes. Amniotic membranes have anti-inflammatory and anti-scarring effects, and contain growth factors that promote wound healing on the eye surface, according to a 2011 Dutch study.

Stevens-Johnson syndrome is extremely rare. According to the Mayo Clinic, it often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. The top layer of the affected skin dies and sheds. Usually, the diagnosis comes as a reaction to medication or an infection.

"This isn't something people should be worrying about who are taking ibuprofen," Dr. Buddy Creech, an infectious diseases researcher at Vanderbilt, told WSMV. "Sometimes it takes these uncommon side effects that are devastating to remind us that over-the-counter drugs like ibuprofen must be taken with caution."

Researchers advised that consumers be vigilant about drugs like Motrin and Advil (which contain ibuprofen) and Tylenol (which contains acetaminophen) because possible side effects include nausea and gastrointestinal bleeding.

WSMV reported that the Food and Drug Administration (FDA) recently called for new warnings on painkillers like ibuprofen, saying these over-the-counter drugs raise the risk of heart attack or stroke.


Beware of this not-so-rare horrific side effect of many common meds

When Donna Emley was rushed to a Nashville hospital, she was practically blind. And painful burns covered nearly half her body.

She probably looked like she'd escaped a house fire or a terrible car accident.

But all she'd done was pop a couple of Tylenol for a headache.

Donna is one of the latest victims of a gruesome drug side effect called Stevens-Johnson Syndrome. It can leave people crippled, scarred, blind, and with lifelong heart and brain damage — and those are the ones lucky enough to survive.

SJS is being caused by some of the most common... and top-selling... drugs on the planet. Even meds you've taken dozens of times before.

And the only way to beat SJS is to know how to spot symptoms — and get help — quickly.

Burned alive
We don't often hear muchaboutSJS — and most of us never even consider it before popping a prescriptionorOTC pill.


But if you or someone you love has ever battled the condition, you know it's a painful and life-threatening experience you'll never forget.

SJS is a severe allergic reaction to medication that basically burns your flesh from the inside out. Victims are often described as looking like they'd just been pulled from a pot of boiling water.

“Even if water hit my mouth, it would feel like I was chewing on hot coals," said Jonah Lake, a Pennsylvania man who was lucky to survive a sudden outbreak of SJS.

It's hard to imagine that common drugs we take every day could cause such a gruesome reaction and basically make our bodies attack themselves.

But just about any med can trigger SJS, and the condition has been most frequently caused by antibiotics, seizure drugs, and painkillers like ibuprofen, naproxen and acetaminophen (like Tylenol).

In fact, just a few years ago Motrin was ordered to pay the family of a 13-year-old girl $10 million after 84 percent of her body was covered in burns after taking the medicine for a fever.

SJS can turn deadly quickly. It can start as a rash or painful blisters all over your body, and then quickly progress to a stage called toxic epidermal necrolysis, where skin starts falling off.

Last year, the FDA even issued a “Drug Safety Alert" for SJS covering both prescription and OTC meds that contain acetaminophen, such as Tylenol. It even warned how these drugs could cause SJS and “detachment of the upper surface of the skin."

Unfortunately, the agency practically made sure customers would ignore the alert by mentioning — seven times — how rare the reaction is.

But experts say that's just not true. And there are far more SJS cases than our government would like to admit.

Jean Farrell founded the Stevens-Johnson Syndrome Foundation after her daughter Julie almost died from the disease. She said her group gets reports of 15 new cases a week — and that's only through the Internet.
“SJS is not as rare as we are led to believe," she said.

What makes SJS especially dangerous is that people may not realize that their drugs are causing their symptoms. So they keep taking the meds, which can be a deadly mistake.

That's why it's important to spot these earliest signs of SJS, so you can stop your medications and call your doctor immediately:

  • Flu-like symptoms, which often signal the start of an SJS reaction.
  • A skin rash, blisters or red blotches that are often accompanied by a fever.
  • Blisters that appear in your mouth, eyes, ears, nose and around your genitals.
  • Pink eye or an abnormal swelling of your eyelids.

Also, Farrell warns that if a blood relative had a severe allergic reaction like SJS after taking a drug, you should consider yourself at risk for that medication and be careful to avoid it.


“Rare side effect of Tylenol causes burns to woman's body" July 22, 2015, FoxNews, foxnews.com

“Stevens Johnson Syndrome (SJS)" Stephen Byrnes, The Weston A. Price Foundation, westonaprice.org